New York, 2008Flash Flood in New York, September 9, 2008
September 9, 2008 · NWS OKX · 1 event in 1 county or zone
A strong cold front swept through the tri-state area, resulting in numerous thunderstorms that produced isolated flash flooding in Orange County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept through the tri-state area, resulting in numerous thunderstorms that produced isolated flash flooding in Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 9, 6:36 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 9, 6:36 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
736 AM EDT TUE SEP 9 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATER TODAY. HIGH
PRESSURE WILL THEN FOLLOW WITH AUTUMN- LIKE WEATHER WEDNESDAY AND
THURSDAY. A SLOW MOVING FRONTAL SYSTEM AND INCREASING MOISTURE
WILL IMPACT THE AREA LATE IN THE WEEK AND INTO EARLY NEXT WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE DEBRIS PROVIDING PARTLY TO MOSTLY CLOUDY SKIES THIS
MORNING. TEMPS REMAIN SEASONABLE...WITH MOST AREAS HAVING BOTTOMED
OUT ALREADY AND RISEN A FEW DEGREES.
POTENT FRONT WILL PROVIDE ACTIVE WEATHER TODAY. TIMING OF THE FRONT IS
NOW A LITTLE BETTER AGREED UPON BY THE NAM AND GFS...WITH THE SREF
A LITTLE CLOSER TO THE NAM. THE GFS IS THE FASTER OF THE MODELS
BUT ONLY BY A FEW HOURS. RADAR ANIMATIONS AND SURFACE OBS SHOW A
HEALTHY LINE OF THUNDERSTORMS MOVING THROUGH OHIO INTO WESTERN PA.
EXTRAPOLATING THIS LINE BRINGS INITIAL SHOWERS INTO ORANGE COUNTY
NY BY ABOUT 14Z. USED THIS TIMING TO INCREASE POPS ACROSS THE CWA.
SEVERE THREAT CONTINUES. EXCELLENT DYNAMICS (EXCESS DIVERGENCE IN
THE RR QUADRANT ALONG WITH INCREASING VERTICAL SHEAR) COUPLED WITH
IMPROVING THERMODYNAMICS (LI/S DROP TO -2 TO -4) SUPPORT BOTH WIND
AND LARGE HAIL THREAT. BOW ECHOS CERTAINLY POSSIBLE...BUT CANNOT
RULE OUT ISOLATED TORNADOES GIVEN INCREASINGLY GOOD 0-1KM SHEAR
(30-40KT). THE BEST CHANCE FOR TORNADIC DEVELOPMENT SHOULD BE THE
LARGER RIVER VALLEYS (HUDSON/CT) WHERE TERRAIN CAN CHANNEL
SOUTHERLY WINDS A LITTLE BETTER.
THE ONLY REAL INHIBITING FACTOR WOULD BE CLOUD COVER OUT AHEAD OF
THE FRONT DAMPENING DESTABILIZATION.
PWS RISE TO ABOUT 1.75 INCHES...SO MENTIONED HEAVY RAIN. IT SHOULD
BE NOTED THAT 1 HR FFG FOR MUCH OF NE NEW JERSEY IS ONLY 1 TO 1.25
INCHES. DUE TO THE SPEED OF THE FRONT...WILL NOT ISSUE A FFA AT
THIS TIME...BUT THIS WILL NEED TO MONITORED CLOSELY ESPECIALLY IF
TRAINING THUNDERSTORMS DEVELOP.
BASED ON CURRENT TIMING...THE FRONT EXITS EASTERN ZONES BY MID-
EVENING...WITH PERHAPS A FEW HOURS OF PC SKIES BEFORE CLEARING.
GUSTY NW-N WINDS DRIVE TEMPS TO SLIGHTLY BELOW READINGS TUE NIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
LITTLE CHANGE TO THE FORECAST FOR THIS PERIOD. CLEAR AND COOL
WEDNESDAY NIGHT AND THURSDAY...WITH TEMPERATURES RUNNING ABOUT 5
DEGREES BELOW NORMAL URBAN AREAS...AND 5 TO 10 DEGREES SUBURBS. IN
FACT...MANY READINGS IN THE 40S EXPECTED WEDNESDAY NIGHT AS WINDS
LIGHTEN AND SKIES REMAIN CLEAR. NEAR IDEAL RADIATIONAL COOLING
CONDITIONS ANTICIPATED...ALTHOUGH HIGH PRESSURE CENTERED TO THE
NORTH COULD RESULT IN SOME MIXING OVERNIGHT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE SLIDES OFF THE COAST LATE THURSDAY NIGHT...ALLOWING
RETURN FLOW FRIDAY. DEPENDING ON HOW STRONG SOUTHERLY FLOW
IS...AND IF THE COLL AIR REMAIN ENTRENCHED AT THE SURFACE...THERE
MAY BE SOME OVERRUNNING PRECIP AS EARLY AS FRIDAY AFTERNOON. A
COLD FRONT MOVES THROUGH FRIDAY NIGHT BASED ON GFS TIMING...BUT
STALLS SOUTH OF THE CWA. UNSETTLED WEATHER EXPECTED...BUT WITH LOW
CONFIDENCE ON POPS GIVEN THE STALLED FRONT AND THE REMNANTS OF IKE
STILL HAVING LARGE VARIABILITY IN THE MODELS.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
HIGH CONFIDENCE IN THUNDER AT ALL TERMINALS TODAY...QUESTION IS ON
TIMING. POTENTIAL FOR STRONG TO SEVERE STORMS ALSO IS THERE...WITH
MAIN THREAT IS STRONG GUSTY WINDS (REFLECT IN TAFS WITH VRB25G40KT
IN TEMPO FOR THUNDERSTORMS).
CONVECTION MOVING IN A BIT FASTER THAN ORIGINALLY THOUGHT
ESPECIALLY OVER FAR WESTERN TERMINALS...SO HAVE ADDED THUNDER TO
KSWF FROM THE START...THEN WILL STILL HAVE MAIN BATCH AFTER THIS
FIRST ONE (SO STILL TEMPO). CEILINGS GENERALLY DOWN TOWARDS 1500
FT WITH CONVECTION SO REFLECT IN TEMPO GROUP...WHICH IS AN HOUR
FASTER THAN IN 06Z TAF.
AS FOR WINDS...GENERALLY SOUTH AT 5-10KT...THEN BECOMING SSW-SW
AT 10-15KT WITH GUSTS UP TO 20-25KT BY AROUND MIDDAY...ONCE AGAIN
THREAT FOR STRONG GUSTY WINDS IN THUNDERSTORMS THIS AFTERNOON.
BEHIND THE FRONT WINDS BECOME SW-W BY EARLY EVENING THEN NW AND
GUSTY BY MID TO LATE EVENING AND THEN BECOME OUT OF N AT 5-10KT
OVER WESTERN TERMINALS AROUND MIDNIGHT...AND EASTERN TERMINALS
DURING THE EARLY MORNING HOURS.
OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY... VFR CONDITIONS INTO
FRIDAY...THEN SUB VFR CONDITIONS POSSIBLE...MAINLY IN THE
AFTERNOON AND EVENING FRIDAY AND SATURDAY WITH SCATTERED
CONVECTION AHEAD OF THE NEXT SLOW MOVING SYSTEM.
&&
.MARINE...
S SWELL FROM REMNANTS OF HANNA AND EXPECTED 10-15 KT SOUTHERLY
SYNOPTIC SCALE FLOW BY AFTERNOON WARRANTS CONTINUATION OF MODERATE
RISK OF RIP CURRENTS FOR TODAY...WILL REFLECT IN HWO AND COASTAL
FLOOD STATEMENT. OFFSHORE FLOW TOMORROW SHOULD PRECLUDE MODERATE RIP
THREAT TOMORROW.
WINDS INCREASE TODAY TO 10-15 KT (15-20 WITH SEA BREEZE ENHANCEMENT
OVER OPEN OCEAN ZONES) WITH GUSTS TO 20-25 KT (PREDOMINATE 25 KT
GUSTS OPEN OCEAN ZONES WITH OCCASIONAL 25 KT GUSTS OVER SOUTH BAYS
OF LONG ISLAND...GARDINERS/PECONIC BAYS...AND EASTERN LONG ISLAND
SOUND)...INTO EARLY THIS EVENING. THESE WINDS WILL BE SUFFICIENT
(ALONG WITH RESIDUAL SWELL) TO BUILD SEAS TO SCA LEVELS OVER THE TWO
EASTERN COASTAL ZONES AS WELL INTO TONIGHT. AS A RESULT HAVE
CONTINUED EXISTING SCAS OVER THE COASTAL OCEAN ZONES STARTING AT
MIDDAY (AROUND WHEN SEA BREEZE ENHANCEMENT SHOULD KICK IN) AND
THROUGH 1Z WEST OF FIRE ISLAND INLET (WHEN GUSTS SHOULD GO BELOW 25
KT)...MIDNIGHT FROM FIRE ISLAND INLET TO MORICHES INLET (SEAS GO
BELOW 5 FT) AND 6 AM WEST OF MORICHES INLET (SEAS GO BELOW 5 FT).
FOR NOW APPEARS WIND GUSTS BEHIND THE FRONT WILL PEAK AT 20 KT AS
950 MB FLOW IN BOTH NAM AND GFS PEAKS AT AROUND THAT VALUE BEHIND
THE FRONT...ALSO GUIDANCE WINDS END UP HIGHER THAN MODEL SURFACE
WIND SPEEDS AFTER 12Z WED...SO AM SUSPICIOUS OF GUIDANCE VALUES. AS
A RESULT DO NOT HAVE REQUIRED 80 PERCENT CONFIDENCE FOR A 3RD PERIOD
SCA...SO HAVE KEPT GUSTS TO 20 KT POST FRONTAL (AS DO NOT SEE
SUPPORT CURRENTLY FOR 25 KT GUSTS)...AND CONSISTENT WITH WAVEWATCH
GUIDANCE KEPT SEAS TO 4 FT.
WINDS/SEAS REMAIN AT SUB-SCA LEVELS THROUGH FRIDAY AS HIGH PRESSURE
DOMINATES THE WATERS. FOR NOW THE IMPACTS OF THE NEXT STORM SYSTEM
FOR THIS WEEKEND APPEAR TO BE AT SUB-SCA LEVELS AS WELL (AT LEAST
THROUGH LATE SATURDAY.
&&
.HYDROLOGY...
THE NEXT CHANCE FOR RAINFALL IS TUESDAY AFTERNOON AND EVENING...WITH
ABOUT 0.5 TO 1.0 INCHES EXPECTED BASIN WIDE (HIGHEST AMOUNTS MORE
LIKELY FROM NYC NORTH AND WEST WHERE BEST DYNAMICS WILL BE). LOCALLY
HIGHER AMOUNTS ARE POSSIBLE IN THUNDERSTORMS. 1 HR FFG IS ONLY
ABOUT 1 TO 1.25 INCHES ACROSS NORTHEAST NJ DUE TO RECENT RAINS
FROM TS HANNA. THIS AREA WILL BE CLOSELY MONITORED FOR FLASH FLOOD
POTENTIAL.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING
FOR ANZ355.
SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM EDT WEDNESDAY FOR
ANZ350.
SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT
FOR ANZ353.
&&
SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...BS
AVIATION...PFM
MARINE...PFM
HYDROLOGY...BSHazardous weather outlook, Sep 9, 4:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
530 AM EDT TUE SEP 9 2008
NYZ074>077-080-081-101100-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
530 AM EDT TUE SEP 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
A MODERATE RISK OF RIP CURRENTS EXISTS AT OCEAN BEACHES TODAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY DOWNPOURS
RESULTING IN FLOODING ARE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NYZ068-070>073-078-079-101100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-
530 AM EDT TUE SEP 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREAT. LOCALLY HEAVY DOWNPOURS
RESULTING IN FLOODING ARE POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-101100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
530 AM EDT TUE SEP 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002>006-011-NYZ067-069-101100-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
ROCKLAND-
530 AM EDT TUE SEP 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREAT.
THE GROUND REMAINS NEARLY SATURATED DUE TO RECENT RAINS. LOCALLY
HEAVY DOWNPOURS RESULTING IN FLASH FLOODING ARE POSSIBLE
TODAY...ESPECIALLY IN POOR DRAINAGE AREAS AND SMALL CREEKS AND
RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Sep 9, 7:26 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
826 AM EDT TUE SEP 9 2008
NYZ067-068-091330-
ORANGE-PUTNAM-
826 AM EDT TUE SEP 9 2008
...STRONG THUNDERSTORMS WILL IMPACT ORANGE AND PUTNAM COUNTIES...
AT 822 AM EDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PHILLIPSPORT TO
FRANKLIN...AND MOVING NORTHEAST AT 47 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...HEAVY RAIN...WITH RAINFALL
RATES OF UP TO 1 1/2 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
NV
Special weather statement, Sep 9, 8:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
934 AM EDT TUE SEP 9 2008
NJZ002>005-011-NYZ067>070-091430-
BERGEN-EASTERN PASSAIC-ESSEX-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-UNION-WESTERN PASSAIC-
934 AM EDT TUE SEP 9 2008
...STRONG THUNDERSTORMS WILL IMPACT ESSEX...NORTHWESTERN BERGEN...
ORANGE...PASSAIC...PUTNAM...ROCKLAND...WESTCHESTER AND WESTERN UNION
COUNTIES...
AT 928 AM EDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PHILLIPSPORT TO 21 MILES
SOUTHWEST OF BEATTYESTOWN...AND MOVING EAST AT 42 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 45
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
NV
Local storm report, Sep 9, 9:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE UPTON NY
1030 AM EDT TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM TROPICAL STORM 1 S UNION 40.68N 74.27W
09/06/2008 UNION NJ FIRE DEPT/RESCUE
LARGE TREE DOWN ON MONTICELLO STREET
0356 PM TROPICAL STORM 1 S UNION 40.68N 74.27W
09/06/2008 UNION NJ FIRE DEPT/RESCUE
LARGE TREE DOWN ON MONTICELLO STREET
0400 PM TROPICAL STORM YONKERS 40.95N 73.87W
09/06/2008 WESTCHESTER NY PUBLIC
WIRES DOWN DUE TO WIND
0402 PM TROPICAL STORM 1 E BERKELEY HEIGHTS 40.68N 74.41W
09/06/2008 UNION NJ LAW ENFORCEMENT
LARGE TREE FELL THROUGH A ROOF, TAKING OUT A SKYLIGHT ON
WENTWORTH AVENUE
0412 PM TROPICAL STORM 1 SSE UNION 40.68N 74.26W
09/06/2008 UNION NJ TRAINED SPOTTER
TREES AND WIRES DOWN ON SALEM ROAD
0413 PM TROPICAL STORM 1 SSE UNION 40.68N 74.26W
09/06/2008 UNION NJ TRAINED SPOTTER
TREES DOWN ON WHITEWOOD TERRACE
0518 PM FLOOD CARLE PLACE 40.75N 73.61W
09/06/2008 NASSAU NY TRAINED SPOTTER
3 INCHES OF STANDING WATER NEAR INTERSECTION OF NORTHERN
STATE PARKWAY AND MEADOWBROOK STATE PARKWAY
0520 PM TROPICAL STORM 3 ENE CONEY ISLAND 40.59N 73.93W
09/06/2008 KINGS (BROOKLYN) NY BROADCAST MEDIA
BELT PARKWAY WESTBOUND AT KNAPP STREET HAS ALL LANES
BLOCKED DUE TO A DOWN TREE.
0530 PM FLASH FLOOD CORNWALL ON HUDSON 41.44N 74.02W
09/06/2008 ORANGE NY LAW ENFORCEMENT
STATE HWY. 218 CLOSED IN BOTH DIRECTIONS BETWEEN CORWALL
AND WEST POINT DUE TO FLOODING.
0535 PM FLASH FLOOD 3 S FLUSHING 40.73N 73.83W
09/06/2008 QUEENS NY BROADCAST MEDIA
2 LANES BLOCKED ON I-678 AT JEWEL AVENUE DUE TO FLOODING.
0545 PM FLASH FLOOD CARMEL 41.41N 73.68W
09/06/2008 PUTNAM NY LAW ENFORCEMENT
STONEYLEIGH AVE. CLOSED BETWEEN HUGHSON RD. AND DREWVILLE
RD. DUE TO FLOODING.
0545 PM FLASH FLOOD 5 S SCARSDALE 40.92N 73.78W
09/06/2008 WESTCHESTER NY TRAINED SPOTTER
BRONX RIVER PARKWAY CLOSED NEAR COUNTY HIGHWAY 2
0552 PM FLASH FLOOD JERSEY CITY 40.71N 74.07W
09/06/2008 HUDSON NJ EMERGENCY MNGR
NUMEROUS ROADS BEING CLOSED DUE TO FLOODING
0555 PM FLASH FLOOD 1 W NEW ROCHELLE 40.92N 73.80W
09/06/2008 WESTCHESTER NY PUBLIC
HUTCHINSON RIVER PARKWAY CLOSED AT CROSS COUNTY PARKWAY
0600 PM FLASH FLOOD 2 NE PORT CHESTER 41.02N 73.64W
09/06/2008 FAIRFIELD CT TRAINED SPOTTER
TWO FEET OF WATER ON PORTIONS OF SOUTH BEACH AVENUE AND
ARCADIA ROAD IN GREENWICH
0600 PM FLASH FLOOD RIDGEWOOD 40.98N 74.11W
09/06/2008 BERGEN NJ AMATEUR RADIO
SIX INCHES OF MOVING WATER ON LINDWOOD AVENUE
0600 PM FLOOD FORT LEE 40.85N 73.97W
09/06/2008 BERGEN NJ TRAINED SPOTTER
ROAD COLLAPSE ON LEYMOYNE AVENUE
0610 PM FLASH FLOOD 4 S FLUSHING 40.72N 73.83W
09/06/2008 QUEENS NY BROADCAST MEDIA
GRAND CENTRAL PARKWAY EASTBOUND AT UNION TURNPIKE HAS 3
LANES BLOCKED DUE TO FLOODING.
0610 PM FLASH FLOOD 3 WSW FLUSHING 40.75N 73.90W
09/06/2008 QUEENS NY BROADCAST MEDIA
LANES CLOSED IN BOTH DIRECTIONS ON I-278 AT BROADWAY DUE
TO FLOODING.
0621 PM FLASH FLOOD HARRISON 40.74N 74.15W
09/06/2008 HUDSON NJ AMATEUR RADIO
FRANKIE RODGERS RD NEAR MIDDLESEX ST AND CAPE MAY RD
CLOSED.
0625 PM FLASH FLOOD KEARNY 40.75N 74.12W
09/06/2008 HUDSON NJ EMERGENCY MNGR
HARRISON AVE CLOSED FROM NJ TURNPIKE TO RTE 7.
0630 PM FLASH FLOOD 1 WSW LEVITTOWN 40.72N 73.53W
09/06/2008 NASSAU NY BROADCAST MEDIA
DEEP WATER COVERING LORING ROAD CAUSING FLOODING.
0630 PM FLASH FLOOD JERSEY CITY 40.71N 74.07W
09/06/2008 HUDSON NJ EMERGENCY MNGR
RTE 440 AND DANFORD AVE CLOSED.
0635 PM FLASH FLOOD RAMSEY 41.06N 74.15W
09/06/2008 BERGEN NJ TRAINED SPOTTER
TANNING SALON WITH MAJOR FLOODING. CONCERN FOR STRUCTURAL
COLLAPSE WITH RESCUE SQUAD ON SCENE.
0649 PM FLASH FLOOD NEWARK 40.72N 74.17W
09/06/2008 ESSEX NJ EMERGENCY MNGR
MEEKER AVE AND ELIZABETH AVE CLOSED. CARS FLOATING.
0655 PM HEAVY RAIN GARFIELD 40.88N 74.11W
09/06/2008 M3.52 INCH BERGEN NJ TRAINED SPOTTER
0655 PM FLASH FLOOD 1 N EAST TREMONT 40.86N 73.87W
09/06/2008 BRONX NY TRAINED SPOTTER
PARTIAL COLLAPSE OF ONE STORY BUILDING AT 3RD AVENUE AND
EAST 182ND STREET DUE TO FLOODING. PEOPLE REPORTED
TRAPPED AT THE TIME OF THE REPORT.
0700 PM FLASH FLOOD HUNTINGTON 40.88N 73.41W
09/06/2008 SUFFOLK NY LAW ENFORCEMENT
NEW YORK AVENUE CLOSED DUE TO FLOODING, 4 FEET OF
STANDING WATER
0700 PM FLASH FLOOD WAYNE 40.95N 74.25W
09/06/2008 PASSAIC NJ PUBLIC
VALLEY ROAD IMPASSABLE AND INUNDATED
0704 PM FLASH FLOOD GARWOOD 40.65N 74.32W
09/06/2008 UNION NJ EMERGENCY MNGR
NUMEROUS ROAD UNDER WATER AND CLOSED
0720 PM FLASH FLOOD 3 N EAST TREMONT 40.89N 73.86W
09/06/2008 BRONX NY BROADCAST MEDIA
BRONX RIVER PARWAY NORTHBOUND AT EAST 233RD STREET HAS
ALL LANES CLOSED DUE TO FLOODING.
0722 PM TROPICAL STORM STONY BROOK 40.91N 73.13W
09/06/2008 SUFFOLK NY BROADCAST MEDIA
MAIN STREET AT MILL POND ROAD CLOSED DUE TO A DOWNED TREE
0730 PM FLASH FLOOD ELIZABETH 40.67N 74.19W
09/06/2008 UNION NJ BROADCAST MEDIA
ROAD CLOSURE...INUNDATION/RESCUES
0749 PM TROPICAL STORM PORT JEFFERSON 40.95N 73.06W
09/06/2008 SUFFOLK NY BROADCAST MEDIA
WEST BROADWAY AT BROOK ROAD CLOSED DUE TO DOWNED WIRES
0800 PM FLASH FLOOD 1 N HAWTHORNE 41.12N 73.79W
09/06/2008 WESTCHESTER NY LAW ENFORCEMENT
SAW MILL RIVER PARKWAY CLOSED BETWEEN EXITS 25 AND 27 DUE
TO FLOODING
0800 PM FLASH FLOOD 2 NNE MIDTOWN MANHATTAN 40.80N 73.95W
09/06/2008 NEW YORK (MANHATTA NY EMERGENCY MNGR
ROAD IMPASSABLE AND FLOODED ON 79TH STREET
0818 PM FLASH FLOOD BELLEVILLE 40.79N 74.16W
09/06/2008 ESSEX NJ EMERGENCY MNGR
WATER RESCUES ONGOING AT CORTLAND STREET
0838 PM FLASH FLOOD RUTHERFORD 40.82N 74.11W
09/06/2008 BERGEN NJ EMERGENCY MNGR
MAJOR FLOODING ALONG ROUTE 17 NEAR HIGHLAND CROSING
0840 PM FLASH FLOOD 2 W TOMPKINSVILLE 40.63N 74.11W
09/06/2008 RICHMOND (STATEN I NY BROADCAST MEDIA
FLOODED HIGHWAYS AND ROAD CLOSURES IN PORT RICHMOND
0900 PM FLASH FLOOD NEWARK 40.72N 74.17W
09/06/2008 ESSEX NJ BROADCAST MEDIA
ROAD CLOSURE ON MCCARTER HIGHWAY
0900 PM FLASH FLOOD OZONE PARK 40.69N 73.85W
09/06/2008 QUEENS NY BROADCAST MEDIA
BELT PARKWAY CLOSED DUE TO FLOODING
0900 PM FLASH FLOOD DANBURY 41.40N 73.47W
09/06/2008 FAIRFIELD CT TRAINED SPOTTER
ONE TO THREE FEET OF STANDING WATER ON ROADWAYS IN AND
NEAR THE CAMPUS OF WESTERN CONNECTICUT STATE UNIVERSITY
0945 PM FLASH FLOOD TAPPAN 41.03N 73.95W
09/06/2008 ROCKLAND NY TRAINED SPOTTER
SPARKILL CREEK IS WELL OVER BANKFULL FLOODING SEVERAL
STREETS. OAK TREE ROAD WAS CLOSED AT LIVINGSTON STREET
DUE TO FLOODING. A BRIDGE ON OAK TREE ROAD WAS ALSO
INUNDATED WITH WATER.
1000 PM FLASH FLOOD 1 E BRONXVILLE 40.94N 73.81W
09/06/2008 WESTCHESTER NY LAW ENFORCEMENT
HUTCHINSON RIVER PARKWAY CLOSED BETWEEN CROSS COUNTY
PARKWAY AND NYC LINE DUE TO FLOODING
1000 PM FLASH FLOOD NORTH STONINGTON 41.44N 71.89W
09/06/2008 NEW LONDON CT BROADCAST MEDIA
ROAD CLOSURE ON ROUTE 2 FOR FLOODING
1040 PM FLASH FLOOD SOUTHBURY 41.49N 73.22W
09/06/2008 NEW HAVEN CT LAW ENFORCEMENT
RIVER TRAIL CLOSED DUE TO FLASH FLOOD.
0112 AM FLOOD LODI 40.88N 74.08W
09/07/2008 BERGEN NJ EMERGENCY MNGR
SADDLE RIVER OVER ITS BANKS AND FLOODING LOCAL STREETS.
&&
JMSpecial weather statement, Sep 9, 9:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1038 AM EDT TUE SEP 9 2008
CTZ005-006-009-NJZ003>006-011-NYZ068>077-091545-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN
WESTCHESTER-PUTNAM-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-UNION-
1038 AM EDT TUE SEP 9 2008
...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
FAIRFIELD...HUDSON...KINGS (BROOKLYN)...NASSAU...NEW HAVEN...NEW YORK
(MANHATTAN)...PASSAIC...PUTNAM...QUEENS...RICHMOND (STATEN ISLAND)...
ROCKLAND...UNION AND WESTCHESTER COUNTIES...
AT 1034 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LITCHFIELD TO 8
MILES SOUTHWEST OF YARDLEY...MOVING EAST AT 40 MPH.
HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
NV
Flash Flood, Orange
- When
- September 9, 10:00 AM EST to 10:15 AM EST
- Where
- Orange County, 1.07 mi N of Cornwall to 1.55 mi E of Vails Gate
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.446, -74.029
Route 218 was closed in both directions in Cornwall due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008$27 million · EF1 · 8 events
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arizona, September 9, 2008$140,000 · 1 in hail · 3 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Flash Flood in Mississippi, September 9, 2008$21,000 · 1 event
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Storm Surge and Heavy Rain in Florida, September 9 to 11, 20084 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136604.